Hail, Riley
- When
- May 5, 8:59 PM CST
- Where
- Riley County, 3 mi SE of Randolph
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.399, -96.730
An upper level low pressure system remained relatively stationary over the Central Plains Saturday through Monday, May 5th through May 7th. Severe weather swept across Northeast Kansas during the late evening hours the 5th, and the early morning of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An upper level low pressure system remained relatively stationary over the Central Plains Saturday through Monday, May 5th through May 7th. Severe weather swept across Northeast Kansas during the late evening hours the 5th, and the early morning of the 6th. Hail, strong winds, and tornadoes were all observed over the course of the evening. An F2 tornado that ripped across Ottawa County killed one woman, and injured one other when their mobile home was demolished. At least three other people were confirmed to have been injured during the tornado. NWS Storm Surveys the following day confirmed that damage was created by both tornadoes and strong winds across portions of northeast Kansas, but 6 tornadoes were confirmed. Cloud county qualified for FEMA funds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:29 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT SAT MAY 5 2007 .DISCUSSION... POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL HIGHLIGHTS THE SHORT TERM FORECAST. TONIGHT AND SATURDAY...SOUTHWEST FLOW ACROSS SOUTHERN ROCKIES RESULTING IN DEVELOPMENT OF WEAK SURFACE LOW VICINITY OF NORTHEAST NM AND OK PANHANDLE. AN INVERTED TROUGH EXTENDS NORTHEAST FROM THE SURFACE LOW INTO NW KS AND CENTRAL NEBRASKA. ANOTHER MORE SUBTLE BOUNDARY IS ORIENTED NNW TO SSE FROM NEAR PTT TO CBK. 12Z NAM ATTEMPTS TO DEVELOP CONVECTION TO NORTH OF THIS BOUNDARY ACROSS CENTRAL KS IN WARM ADVECTION AREA. MCS RESULTING FROM THIS DEVELOPMENT IS THEN TAKEN SOUTH. 18Z NAM DOES SOMETHING SIMILAR DEVELOPING CONVECTION INTO CENTRAL KS BEFORE 06Z AND THEN SINKING SYSTEM SWD. 12Z GFS ON THE OTHER HAND DEVELOPS SYSTEM ACROSS NW KS WITH PROPAGATION/DEVELOPMENT EWD ACROSS NORTHERN KS OVERNIGHT. THIS IS MORE IN LINE WITH GOING FORECAST...AND 00Z MODEL RUNS...AND THUS HAVE OPTED TO GO WITH THIS SCENARIO FOR TIMING AND POPS. IN THIS CASE...MAIN SEVERE THUNDERSTORM POTENTIAL WOULD BE LATE THIS EVENING/OVERNIGHT IN CENTRAL KS...WITH HEAVY RAIN/HAIL AND MAYBE WINDS AS THE MAIN THREATS. DETERMINISTIC RUNS FROM 12Z NAM AND GFS DIFFER SOMEWHAT ON PRECIP TIMING/CHANCES SATURDAY...BUT MAIN MESSAGE FOR OUR AREA WAS THE POTENTIAL DEVELOPMENT OF CONVECTION OVER CENTRAL KS LATE AFTERNOON EARLY EVENING...THEN MOVING EAST. GOING TEMPERATURE FORECAST TONIGHT AND SATURDAY IS VERY NEAR STATISTICAL GUIDANCE FROM GFS/NAM AND ONLY MODIFIED THEM A LITTLE. TIGHT PRESSURE GRADIENT OVER EASTERN KS SATURDAY MAY NECESSITATE A WIND ADVISORY...BUT WILL LEAVE THAT TO LATER SHIFTS. SUNDAY NIGHT AND MONDAY...THE MAIN 5H TROUGH OVER CO AND NM WILL LIFT NORTHEAST ACROSS THE CENTRAL PLAINS SUNDAY INTO EARLY MONDAY. ONCE AGAIN SEVERE THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE/PACIFIC FRONT ACROSS CENTRAL KS AND MOVE NORTHEAST ACROSS THE CWA DURING EVENING AND OVERNIGHT HOURS. THE SEVERE WEATHER POTENTIAL WILL DEPEND ON THE AMOUNT OF INSTABILITY THAT CAN DEVELOP AFTER THE STORMS SUNDAY MORNING. IF WE DO CLEAR OUT DURING THE AFTERNOON HOURS MLCAPE COULD INCREASE ABOVE 2500 J/KG BY EARLY EVENING ALONG WITH IMPRESSIVE VERTICAL WINDSHEAR PROFILES THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE NORTHEAST ACROSS THE CWA DURING THE EVENING HOURS. DURING SUNDAY NIGHT NIGHT AND INTO THE EARLY MORNING HOURS OF MONDAY WE MAY SEE SEVERAL SQUALL LINES OR LINE SEGMENTS OF THUNDERSTORMS MOVE ACROSS THE CWA. THIS COULD LEAD TO WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH MONDAY MORNING. THE THUNDERSTORMS COULD BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS...THOUGH ISOLATED TORNADOES MAY BE POSSIBLE SUNDAY EVENING. HIGHS ON MONDAY WILL BE COOLER WITH HIGHS IN THE 70S DUE TO CLOUD COVER AND A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY. MONDAY NIGHT THROUGH WEDNESDAY NIGHT...A SECONDARY 5H TROUGH OVER THE SOUTHWEST US WILL SLOWLY LIFT NORTHEAST ACROSS THE SOUTHERN PLAINS. THE UPPER WIND FIELDS ARE FORECASTED TO BE WEAKER...THUS THE VERTICAL WINDSHEAR MAY NOT SUPPORT SEVERE THUNDERSTORMS...ALSO CLOUD COVER WILL KEEP THE INSTABILITY LOWER. THE MAIN THREAT WILL BE HEAVY RAINFALL. WE MAY SEE A GOOD TWO TO THREE INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...ACROSS THE CWA TONIGHT THROUGH WEDNESDAY MORNING. THURSDAY THROUGH SATURDAY...LONGER RANGE MODELS CONTINUE TO SHOW A 5H RIDGE SLOWLY MOVING EAST ACROSS THE PLAINS. LOOK FOR HIGHS TO WARM INTO THE UPPER 70S TO LOWER 80S...WITH MAINLY DRY CONDITIONS. && .TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT...GENERALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR KSZ008>010-020>022-034>036. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT SAT MAY 5 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-061100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 850 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT...GENERALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 35. THERE IS A CHANCE OF THUNDERSTORMS FOR THE ENTIRE OUTLOOK THIS EVENING AND THROUGH THE NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. THE SEVERE THUNDERSTORMS MAY ALSO SPAWN ISOLATED TORNADOES THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS AND FLOODING RAINS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WINDS...AN ISOLATED TORNADO IS ALSO POSSIBLE LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 934 PM CDT SAT MAY 5 2007 KSZ022-023-036-060300- GEARY-POTTAWATOMIE-RILEY- 934 PM CDT SAT MAY 5 2007 THROUGH 1000 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 55 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OGDEN...MANHATTAN...KEATS...ST. GEORGE...TUTTLE CREEK STATE PARK...TUTTLE CREEK LAKE AND WESTMORELAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 319 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT SAT MAY 5 2007 KSZ038-060330- WABAUNSEE- 956 PM CDT SAT MAY 5 2007 THROUGH 1030 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH ACROSS PORTIONS OF WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 334 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT.
The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
13 thunderstorm wind, 6 hail, 6 tornado, 1 lightning. Local standard time, as filed.
A lightning strike caused a power outage for 1,100 customers for nearly 2 hours. A second lightning strike knocked a tree onto powerlines, which knocked out power to 1,375 customers for more than an hour.
A measured 48mph wind gust was also reported.
Touchdown approximately 6 miles north of Exit 323 on I-70.
Telephone poles reported down at the intersection of Tallgrass Rd and Tabor Valley Rd 3 miles north of I-70.
An eight inch diameter tree limb was snapped off at a home in Sabetha.
Brief touchdown near the Saline/Ottawa County line.
The tornado touched down near the intersection of Granite Rd and 190th Rd approximately 3 miles south of the Ottawa State Fishing Lake. It lifted approximately 11 miles north of it's touchdown point, at Rifle Rd between 200th and 210th Rds. 38 structures were destroyed or damaged; including homes, mobile homes, cabins, outbuildings, and small cottages. A mobile home that was anchored to the ground was totally destroyed by the tornado.
Measured hail at the County Dispatch Center.
Report of at least one roof lost off of a residence. Numerous trees and power poles blocking Hwy 106 near it's intersection with Hwy 81.
The tornado touched down at Windmill Rd. between 220th and 230th Rds. Significant damage to a row of trees occurred. The tornado then crossed the county line, and moved into Cloud County.
Just after the tornado crossed the Cloud County line from Ottawa County, it destroyed a barn, damaged trees and the roof of a home, tore the roof off of a mobile home, and damaged power lines. Further north along the path, trees and outbuildings were destroyed, and two homes received minor damage.
Damage to a farmstead.
Power poles reported snapped on Cherokee Rd.
Significant straight line wind damage from southwest to northeast Clay County. The County Emergency Manager reported 35 residences damaged by winds. Several farm outbuildings, sheds, and grain bins were completed destroyed. Five homes had damage and numerous trees and power poles were damaged.
A concentrated swath of damage was noted south of Enosdale, and determined to have been the result of a weak tornado. A few outbuildings were blown apart, and several tree tops were sheared off their tree trunks. One home received damage to it's roof, siding, and windows, and was slightly shifted on it's foundation. An adjuster stated that the house was totaled. According to a local newspaper, there was almost damage to a swing set and grill, and four hens were unaccounted for. Just west of this home, there was also damage to a shed and a second house. To the southwest of the tornado path, 20 power poles were snapped off, causing 200 customers to lose power. Of note-- the city of Washington approximately 4 miles northwest of Enosdale was unable to activte their tornado sirens because power was out in town. Many electrical poles had been broken, cutting off electricty to many residents.
Spotter reported a barn had been completely blown down across the street from his home. Doors were blown off of another outbuilding, and storm windows were blown out of the spotter's house. A tree was also blown down, and onto the spotter's house.
Numerous reports of damage across the city. Power poles snapped, trees down, roofs lifted off buildings, heavy equiptment reported to be damaged, and roads are blocked by downed limbs.
Police Officer measured a 63mph wind gust on his stationary radar.
Spotter relayed the report from a second spotter in the city of Clyde.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Ottawa | 2007-05-05 | 54 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34388, 35924, 34389, 34390, 34206, 34391, 34392, 34362, 35929, 34207, 34211, 34393, 34363, 34212, 34213, 34366, 34367, 34368, 34369, 34370, 34214, 34371, 34372, 34373, 35885, 35886.